Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 32, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 5, 2011, 11:29 AM MST for Apache County, Arizona. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 11:29 AM MST (18:29 UTC)
- Expired
- Aug 5, 2011, 12:30 PM MST
- In force
- 61 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 200 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 11:45 AM MST | FLASH FLOOD | 2 Nw Alpine, AZ | MOTORCYCLE SWEPT AWAY BY FLOWING WATER BETWEEN MP 424 AND 425 ON HIGHWAY 180...NO INJURIES |
| Aug 5, 11:50 AM MST | FLASH FLOOD | 3 N Alpine, AZ | WATER FLOWING OVER SUBDIVISION STREETS...ROADSIDE DRAINAGES FLOWING HEAVILY |
| Aug 5, 11:58 AM MST | FLASH FLOOD | 3 Sse Nutrioso, AZ | ADOT REPORTED FLOODING FROM MILEPOST 419 TO 423.5 ON HWY 180 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WGUS55 KFGZ 051829 FFWFGZ AZC001-051930- /O.NEW.KFGZ.FF.W.0032.110805T1829Z-110805T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1129 AM MST FRI AUG 5 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA... * UNTIL 1230 PM MST * AT 1124 AM MST...RADAR INDICATED VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING AND DEBRIS FLOWS ON PORTIONS OF THE WALLOW BURN AREA ALONG HIGHWAY 180/191 BETWEEN ALPINE AND NUTRIOSO. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... DAVIS CREEK...AUGER CREEK...NUTRIOSO CREEK...MILK CREEK...SAN FRANCISCO RIVER...HULSEY CREEK...PADDY CREEK AND TURKEY CREEK. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA. LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES... MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. && LAT...LON 3396 10921 3397 10913 3387 10911 3387 10919 $$ DJO
1 follow-up statement
766 WGUS75 KFGZ 051903 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1203 PM MST FRI AUG 5 2011 AZC001-051930- /O.CON.KFGZ.FF.W.0032.000000T0000Z-110805T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APACHE AZ- 1203 PM MST FRI AUG 5 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM MST FOR SOUTHEASTERN APACHE COUNTY... AT 1153 AM MST...FLOODING CONTINUES DUE TO RUNOFF FROM HEAVY RAINFALL...HOWEVER NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAD DIMINISHED OVER THE WARNED AREA BETWEEN ALPINE AND NUTRIOSO OVER THE WALLOW BURN AREA. LAW ENFORCEMENT OFFICIALS REPORTED FLOODING OVER HIGHWAY 180/191 WHICH CAUSED A MOTOR VEHICLE ACCIDENT. OTHER SPOTTER REPORTS IN THE AREA INDICATE FLOODING OVER SUBDIVISION ROADWAYS NORTH OF ALPINE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO AND ALPINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES... MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... DAVIS CREEK...NUTRIOSO CREEK...MILK CREEK...SAN FRANCISCO RIVER... AUGER CREEK...HULSEY CREEK...PADDY CREEK AND TURKEY CREEK. && LAT...LON 3396 10921 3397 10913 3387 10911 3387 10919 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:00 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 5, 9:00 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 AM MST FRI AUG 5 2011 .SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PUSH DRIER AIR ACROSS MUCH OF NORTHERN ARIZONA THROUGH THE WEEKEND. A SHARP DOWNTURN IN THUNDERSTORM ACTIVITY IS EXPECTED ACROSS WESTERN PORTIONS OF THE STATE WHILE EASTERN AREAS MAY STILL SEE ISOLATED AFTERNOON STORMS. && .DISCUSSION...DRIER SOUTHWEST FLOW ASSOCIATED WITH WEAK LOW PRESSURE OVER THE WESTERN U.S. COAST WILL LEAD TO A REDUCTION IN THUNDERSTORM COVERAGE OVER THE NEXT FEW DAYS. IN FACT...THE CHANCES FOR SHOWERS WILL BE NEAR ZERO NORTH OF THE MOGOLLON RIM BY SATURDAY AND SUNDAY. HOWEVER...DEEP MOISTURE WILL REMAIN OVER SOUTH-CENTRAL AND SOUTHEAST ARIZONA. AS A RESULT...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE WEEKEND OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. IN ADDITION...WITH SUCH DEEP MOISTURE JUST TO THE SOUTH YOU CAN NEVER COMPLETELY COUNT OUT A STRAY THUNDERSTORM EVEN ALONG THE WESTERN MOGOLLON RIM AND HIGHER ELEVATIONS SOUTHWARD. HIGH PRESSURE IS FORECAST TO BUILD BACK ACROSS ARIZONA EARLY NEXT WEEK...WITH THE POTENTIAL FOR INCREASING MOISTURE AND CHANCES OF PRECIPITATION TO RETURN. EVEN SO...THE PATTERN LOOKS TO SUPPORT ONLY LOW-TO-MODERATE LEVELS OF MONSOON ACTIVITY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION....FOR THE 18Z PACKAGE...UNTIL 02Z...EXPECT SCT-BKN CU/SC NORTHWEST OF A LINE FROM KPAN TO KE91 WITH BASES 15-20 KFT MSL. SOUTHEAST OF THIS LINE...MAINLY AROUND THE WHITE MTNS REGION...EXPECT ISOLD TO SCT SHRA/TSRA. IFR/MVFR CONDITIONS ARE EXPECTED NEAR THE HEAVY SHOWERS AND THUNDERSTORMS. WINDS GENERALLY SW8-14G15-20 KTS. AFTER 02Z...SKIES WILL CLEAR WITH WINDS BECOMING LIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCCOLLUM/KD AVIATION................ONTON/PETERSON FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 5, 6:28 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 628 AM MST FRI AUG 5 2011 AZZ004>018-037>040-060915- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 628 AM MST FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST FLOW ALOFT IS EXPECTED TO DECREASE MONSOONAL MOISTURE WITH THUNDERSTORM COVERAGE DECREASING SIGNIFICANTLY ACROSS THE HIGH COUNTRY. STILL...CHANCES FOR SHOWERS WILL PERSIST TODAY...MAINLY ACROSS THE WHITE MOUNTAINS AND CHUSKA MOUNTAINS OF FAR EASTERN ARIZONA. RECENT BURN AREAS...INCLUDING THE WALLOW AND LOCUST...ARE VULNERABLE TO FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH DRIER THAN NORMAL CONDITIONS WILL CONTINUE FOR SATURDAY AND SUNDAY. MOISTURE MAY GRADUALLY RETURN MONDAY THROUGH THE MIDDLE PORTIONS OF THE WEEK. EVEN SO...THE PATTERN LOOKS TO SUPPORT LOW- TO-MODERATE LEVELS OF MONSOON ACTIVITY DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:11 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 5, 12:32 PM MST | Flash Flood Warning | FGZ | Apache | 58 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.